Missouri, 2001

Flooding in Missouri, May 14 to 19, 2001

May 14 to 19, 2001 · NWS LSX · 2 events in 2 counties and zones

The North River flooded due to heavy rain during the middle part of the month. Damage was limited to a few flooded roads and flooded farmland.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The North River flooded due to heavy rain during the middle part of the month. Damage was limited to a few flooded roads and flooded farmland. Location Flood Stage CrestPalmyra 16 ft 17.8 on 05/16/01

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 14, 3:45 AM CST, 5 hours 25 minutes earlier.

Area forecast discussion, May 14, 3:45 AM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
445 AM CDT MON MAY 14 2001

STG 85H WRMFNT CONTS TO BE VRY EFFECTIVE LFT MECHANISM FOR SLO MVG
N-S BAND OF TSRA VCNTY OF MSRVR NR UIN.  SGFNT PCPN HAS HAD A VRY
DFCLT TIME DROPPING S OF HIGHWAY 36...WHICH IS PROB DUE TO DROP OFF
OF 85H WNDS AND WKR BAROCLINICITY OVR SE MO/S IL.  E MVMT OF CNVTN
HAS BEEN SLO BUT STDY...AND EXTRAP WULD END PCPN E OF UIN BTWN
12-14Z.  PCPN WL CONT TO ATTEMPT TO DROP SE DURG THIS TIME AND WL
CONT LO POPS S IL ZNS...BUT LKS LIKE ITS GOING TO BE TUFF GETTING
MUCH PCPN AS FAR S AS I-70.

SFC REFLECTION OF WRMFNT IS OBVIOUS ERY TDA FROM NR SUX THRU COU
AREA.   AS CNVTN MVS OUT FNT SHUD RACE NE...PLACING ENTR FA IN AN
ERY SUMMER AMS THAT WL RMN OVR US FOR MUCH OF THE WK.   WITH
PRONOUCED W COMPONENT OF LO LVL WNDS AND A GD DEAL OF SUNSHINE...SEE
NO REASON THAT WE SHUDNT REACH WRMR MAV MAX TEMP NUMERS TDA THRU WED.
YSTDAS HIGHS OVR PLAINS CERTAINLY SUPPORT THINKING WRM.  RECORD
TEMPS WL BE IN JEOPARDY IN COU AREA ON TUE.

WHILE RDGG SHUD GRTLY MINIMIZE PCPN THRT FROM LTR THIS MRNG THRU
TUE...WK SHTWV DOES PROPAGATE THRU AREA ON TUE.  NGM REALLY LATCHES
ONTO THIS...GENERATES A GD DEAL OF PCPN ACR S PLAINS TNGT...WHICH IN
TURN INDUCES CNVTV FEEDBACK WHICH GENERATES MORE PCPN ACR MO ON TUE.
AVN HINTS AT THIS TREND TO A MUCH WKR DEGREE...WHILE THE ETA SUITE
IS TOTALLY VOID OF PCPN.  ATTM WL CONT DRY FCST...BUT PCPN TRENDS
LTR TNGT SHUD INDICATE WHICH SOLNS ARE THE BEST.

FNT IS STILL FCST TO BACKDOOR AREA LT TUE NGT AND INTO WED...BUT
MDLS CONT TO SLOW DOWN THE WWD MVMT OF THE FNT WITH EACH RUN.  HV
TWEEKED PCPN THRT AND TEMPS IN ERY PART OF XTNDD PD FOR THIS SLOER
MVMT.

.STL...NONE
TRUETT

In the hours before

Local storm report, May 14, 5:12 AM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
612 AM CDT MON MAY 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 AM    6S EDINA                  MO   WIND DAMAGE
05/13/01   KNOX                           TELEPHONE LINES DOWNED

210 AM     LEWISTOWN                 MO   1.00 INCH HAIL
05/14/01   LEWIS

210 AM     PHILADELPHIA              MO   0.J75 INCH HAIL
05/14/01   MARION

TRUETT
Special weather statement, May 14, 6:50 AM CST, 2 hours 20 minutes before
ILZ058>060-064-065-069-070-074-079-095-097>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
750 AM CDT MON MAY 14 2001

THREAT:  NO SEVERE THUNDERSTORMS EXPECTED.

WHEN:  TODAY THROUGH TONIGHT.

SITUATION:  THE WARM FRONT THAT PRODUCED THE INTENSE THUNDERSTORMS
OVER NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS LAST NIGHT WILL
PUSH EASTB OF THE AREA THIS MORNING.  HIGH PRESSURE IN THE UPPER
ATMOSPHERE WILL BUILD INTO THE AREA...PREVENT THE FORMATION OF
ADDITIONAL THUNDERSTORMS.

TRUETT
Local storm report, May 14, 7:09 AM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...UPDATED FOR ADDITIONAL REPORTS
NATIONAL WEATHER SERVICE ST LOUIS MO
809 AM CDT MON MAY 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    6S EDINA                  MO   WIND DAMAGE
05/13/01   KNOX                           TELEPHONE LINES DOWNED

210 AM     LEWISTOWN                 MO   1.00 INCH HAIL
05/14/01   LEWIS

210 AM     PHILADELPHIA              MO   0.75 INCH HAIL
05/14/01   MARION

300 AM     TAYLOR                    MO   0.88 INCH HAIL
05/14/01   MARION

TRUETT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Shelby

When
May 14, 9:10 AM CST to May 19, 10:20 PM CST
Where
Shelby forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.798, -92.077 (the zone’s center; the record gives no point)

Flood, Marion

When
May 14, 9:10 AM CST to May 19, 10:20 PM CST
Where
Marion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.806, -91.622 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244888, 5244889.